Alert archive / Texas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 142, NWS Austin/San Antonio, TX

August 28, 2009Bastrop County, Fayette County, Lee County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Aug 28, 2009, 12:43 AM CDT for Bastrop County, Fayette County, Lee County, Texas. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 28, 2009, 12:43 AM CDT (05:43 UTC)
Expired
Aug 28, 2009, 1:45 AM CDT
In force
62 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

Counties Bastrop County, TX, Fayette County, TX, Lee County, TX

The radar

The Ft Hood radar (KGRK), 73 km from the middle of the area, began a volume at 05:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 28, 12:50 AM CDTTSTM WND DMGPaige, TXLARGE TREES DOWN AND COVERING ROADWAYS AT PAIGE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 5.7 hours before the alert went out and 281 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2009-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 95 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2009-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
95 J/kg
Mixed-layer CIN
-201 J/kg
Mixed-layer LCL
1970 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 280543
SVREWX
TXC021-149-287-280645-
/O.NEW.KEWX.SV.W.0142.090828T0543Z-090828T0645Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1243 AM CDT FRI AUG 28 2009

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BASTROP COUNTY...
  FAYETTE COUNTY...
  LEE COUNTY...

* UNTIL 145 AM CDT.

* AT 1243 AM CDT...NWS METEOROLOGISTS HAVE DETECTED A LINE OF SEVERE
  THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM TANGLEWOOD TO PAIGE TO WYLDWOOD...OR ALONG A LINE
  EXTENDING FROM 6 MILES NORTHEAST OF LEXINGTON TO 13 MILES NORTHEAST
  OF BASTROP TO 11 MILES WEST OF BASTROP...AND MOVING SOUTHEAST AT 20
  MPH.

* SOME LOCATIONS IN THE WARNING INCLUDE CAMP SWIFT...CEDAR CREEK...
  FEDOR...CIRCLE D-KC ESTATES...DIME BOX...GIDDINGS...SMITHVILLE...
  ROSANKY...ROUND TOP...MULDOON...LA GRANGE...FLATONIA AND CISTERN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 2965 9712 3008 9762 3055 9703 3057 9696
      3053 9690 3047 9690 3038 9676 3033 9674
      3031 9665 3027 9666 3022 9675 3017 9678
      3015 9666 3001 9659
TIME...MOT...LOC 0543Z 324DEG 19KT 3046 9693 3026 9716
          3012 9748

$$
2 follow-up statements
000 
WWUS54 KEWX 280607
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
107 AM CDT FRI AUG 28 2009

TXC021-149-287-280645-
/O.CON.KEWX.SV.W.0142.000000T0000Z-090828T0645Z/
LEE TX-BASTROP TX-FAYETTE TX-
107 AM CDT FRI AUG 28 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM CDT
FOR FAYETTE...BASTROP AND LEE COUNTIES...

AT 106 AM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A LINE OF
SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG
A LINE EXTENDING FROM DIME BOX TO HILLS TO WATTERSON...OR ALONG A
LINE EXTENDING FROM 11 MILES SOUTHEAST OF LEXINGTON TO 9 MILES WEST
OF GIDDINGS TO 9 MILES SOUTHWEST OF BASTROP...MOVING SOUTHEAST AT 20
MPH.

SOME LOCATIONS IN THE WARNING AREA INCLUDE ROCKNE...RED ROCK...ALUM
CREEK...LOEBAU...UPTON...SERBIN...SMITHVILLE...NORTHRUP...ROSANKY...
TOGO...STRING PRAIRIE...WINCHESTER...KIRTLEY...WARDA...KOVAR...
LEDBETTER...PLUM...RABBS PRAIRIE...RUTERSVILLE...NECHANITZ...
WALDECK...WALHALLA...WARRENTON...O QUINN...FREYBURG...FLOY...
COLONY...ROUND TOP...MULDOON...LA GRANGE...FLATONIA...CISTERN...
CARMINE AND WEST POINT.

LAT...LON 2965 9712 3003 9756 3055 9694 3047 9690
      3038 9676 3033 9674 3031 9665 3027 9666
      3022 9675 3017 9678 3015 9666 3001 9659
TIME...MOT...LOC 0607Z 324DEG 19KT 3035 9684 3015 9707
          3001 9739

$$
000 
WWUS54 KEWX 280641
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
141 AM CDT FRI AUG 28 2009

TXC021-149-287-280650-
/O.EXP.KEWX.SV.W.0142.000000T0000Z-090828T0645Z/
LEE TX-BASTROP TX-FAYETTE TX-
141 AM CDT FRI AUG 28 2009

...THE SEVERE THUNDERSTORM WARNING FOR FAYETTE...BASTROP AND LEE
COUNTIES WILL EXPIRE AT 145 AM CDT...

THE THUNDERSTORMS HAVE WEAKENED BELOW SEVERE LEVELS AND WILL LET THE 
WARNING EXPIRE AT 145 AM CDT. HOWEVER...WIND GUSTS TO 40 MPH ARE 
STILL POSSIBLE ACROSS MAINLY FAYETTE COUNTY. 

LAT...LON 2965 9712 3003 9756 3055 9694 3047 9690
      3038 9676 3033 9674 3031 9665 3027 9666
      3022 9675 3017 9678 3015 9666 3001 9659
TIME...MOT...LOC 0640Z 324DEG 19KT 3021 9672 3001 9695
          2987 9727

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 11:28 PM CDT, 1 hour 15 minutes earlier.

Area forecast discussion, Aug 27, 11:28 PM CDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1128 PM CDT THU AUG 27 2009

.AVIATION...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THE OVERNIGHT
HOURS THROUGHOUT THE I-35 CORRIDOR WITH LESS NUMEROUS SHOWERS POSSIBLY
DEVELOPING NEAR THE KDRT TAF SITE OVERNIGHT. SHOWERS AND STORMS
LOCALLY LOWERING CONDITIONS..OTHERWISE GENERALLY VFR. VCNTY AUS
TAF WINDS LIGHT AND VARIABLE BECOMING LIGHT WEST BY LATE MORNING
FRIDAY AND LIGHT NORTHERLY FRIDAY AFTERNOON. VCNTY SAT TAF WINDS
NORTHWEST WINDS 10 TO 20 KTS BECOMING LIGHT AND VARIABLE OVERNIGHT..
THEN LIGHT SOUTHWEST TO WEST AFTER DAWN AND LIGHT NORTHEAST
FRIDAY AFTERNOON. VCNTY DRT WINDS NORTHEAST TO EAST 5 TO 15 KTS
TONIGHT BECOMING LIGHT NORTHEAST TO NORTH LATE FRIDAY MORNING.
WINDS VARIABLE AND HIGHER IN AND NEAR HEAVIER SHOWERS AND
THUNDERSTORMS.

&&

.PREV DISCUSSION... /ISSUED 914 PM CDT THU AUG 27 2009/

UPDATE...
THIS EVENING SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE
ACROSS THE CWFA...MAINLY NORTH OF HIGHWAY 90 ATTM. THE AREA
OF SHOWERS AND THUNDERSTORMS AND ATTENDANT OUTFLOW BOUNDARIES
CONTINUE TO MOVE SOUTHWARD AT 15 TO 20 MPH. ADDITIONAL SHOWERS
AND THUNDERSTORMS ARE ALSO FORMING NORTH OF LLANO AND BURNET AS
ANOTHER SOUTHWARD MOVING OUTFLOW BOUNDARY PROPAGATES FROM A COMPLEX
OF THUNDERSTORMS NEAR BROWNWOOD. 00Z SOUNDINGS AT DRT AND CRP
HAVE PWS GREATER THAN 1 INCH AND THE ATMOSPHERE ACROSS OUR CWFA
REMAINS BUOYANT. THUS WE EXPECT CONVECTION TO PERSIST INTO THE
EARLY MORNING HOURS ON FRIDAY. HAVE MADE MINOR ADJUSTMENTS TO THE
GRIDS FOR TONIGHT.

PREV DISCUSSION... /ISSUED 650 PM CDT THU AUG 27 2009/

AVIATION...WIDELY SCATTERED SHOWERS AND THUNDERSTORMS EARLY THIS
EVENING WILL DIMINISH AFTER DARK. SHOWERS AND STORMS LOCALLY
LOWERING CONDITIONS..OTHERWISE GENERALLY VFR. VCNTY AUS TAF WINDS
BECOMING LIGHT AND VARIABLE LATER THIS EVENING THEN LIGHT WEST BY
LATE MORNING FRIDAY AND LIGHT NORTHERLY FRIDAY AFTERNOON. VCNTY
SAT TAF WINDS SOUTH TO SOUTHEAST WINDS 5 TO 10 KTS BECOMING LIGHT
AND VARIABLE OVERNIGHT..THEN LIGHT WEST TO NORTHWEST AFTER DAWN
AND LIGHT NORTH FRIDAY AFTERNOON. VCNTY DRT WINDS LIGHT SOUTHEAST
TONIGHT BECOMING LIGHT NORTHEAST TO NORTH LATE FRIDAY MORNING.

PREV DISCUSSION... /ISSUED 328 PM CDT THU AUG 27 2009/

DISCUSSION...
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
DEVELOP THIS AFTERNOON ACROSS THE EDWARDS PLATEAU AND HILL COUNTRY
IN ADVANCE OF THE WEAK COLD FRONT. ADDITIONALLY...EXPECTING TO SEE
DIURNAL HEATING-DRIVEN ACTIVITY DEVELOP LATER THIS AFTERNOON
MAINLY ALONG AND SOUTHEAST OF THE I-35 CORRIDOR. DESPITE HIGH
CONFIDENCE OF DEVELOPMENT...AREAL COVERAGE WILL BE LIMITED.
THUS...HAVE KEPT CONSERVATIVE POPS OF 20 TO 30 PERCENT FOR MUCH OF
THE CWA. WILL LIKELY SEE ANOTHER ROUND OF PULSE STRONG TO BORDERLINE
SEVERE STORMS THROUGH THIS EVENING WITH DAMAGING WINDS AND SMALL
HAIL POSSIBLE.

THE WEAK FRONT WILL PRIMARILY BRING A NORTHERLY WIND SHIFT TO
SOUTH CENTRAL TEXAS ON FRIDAY. AFTERNOON TEMPERATURES WILL STILL
CLIMB TO THE UPPER 90S TO NEAR 100 FRIDAY AND SATURDAY.
HOWEVER...THE FRONTAL BOUNDARY WILL STALL ALONG THE TEXAS COAST
WHICH WILL KEEP SLIGHT CHANCES FOR RAIN IN THE FORECAST THROUGH
SATURDAY PRIMARILY ACROSS OUR SOUTHERN TIER OF COUNTIES. THE
AFTERNOON SEA-BREEZE WILL LIKELY ENHANCE THE CHANCES FOR RAIN BUT
OVERALL STILL EXPECTING ONLY ISOLATED TO SCATTERED ACTIVITY AT
BEST. MID AND LONG-RANGE MODELS HAVE PRETTY MUCH GIVEN UP HOPE ON
A GOOD TAP OF TROPICAL MOISTURE FOR NEXT WEEK. THEREFORE WILL
CONTINUE THE TREND OF GENERALLY DRY CONDITIONS WITH AFTERNOON SEA-
BREEZE SHOWERS AND THUNDERSTORMS ACROSS THE COASTAL PLAINS.

GFS(X) LOW TEMPERATURES ARE REASONABLE THROUGH THE FORECAST PERIOD
BUT MAX TEMPS NEXT WEEK CONTINUE TO BE AS MUCH AS 5 DEGREES TOO
COOL. NEVERTHELESS...AFTERNOON TEMPERATURES DURING THE WORKWEEK
WILL BE MUCH CLOSER TO EARLY SEPTEMBER NORMALS OF LOWER TO MID
90S.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              74  99  72 100  70 /  50  20  10  10  10
AUSTIN BERGSTROM INTL AIRPORT  71  98  67 100  68 /  50  20  10  10  10
NEW BRAUNFELS MUNI AIRPORT     71  98  68 100  67 /  50  10  10  10  10
BURNET MUNI AIRPORT            72  96  69  97  68 /  50  20  10  10  10
DEL RIO INTL AIRPORT           73 101  72 101  71 /  30  10  -   10  -
GEORGETOWN MUNI AIRPORT        73  95  70  98  68 /  50  20  10  10  10
HONDO MUNI AIRPORT             70  98  69  97  69 /  30  10  10  10  10
SAN MARCOS MUNI AIRPORT        72  97  69  98  68 /  50  20  10  10  10
LA GRANGE - FAYETTE REGIONAL   73  96  71  96  70 /  50  30  20  20  10
SAN ANTONIO INTL AIRPORT       75  99  72 100  72 /  50  10  10  10  10
STINSON MUNI AIRPORT           74  99  71  99  71 /  50  10  10  10  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

13/02
Hazardous weather outlook, Aug 27, 5:34 AM CDT, 19 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
534 AM CDT THU AUG 27 2009

TXZ171>173-183>194-202>209-217>225-228-281100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
534 AM CDT THU AUG 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THERE WILL BE ISOLATED TO WIDELY SCATTERED SHOWERS AND
THUNDERSTORMS THIS AFTERNOON THROUGH THE EVENING. A FEW
OF THE STRONGER STORMS MAY PRODUCE STRONG WIND GUSTS
OF 50 TO 60 MPH...FREQUENT LIGHTNING AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

FRIDAY AFTERNOON AND EVENING THERE WILL BE ISOLATED TO
WIDELY SCATTERED SHOWERS AND THUNDERSTORMS. A FEW OF THE
STRONGER STORMS MAY PRODUCE WIND GUSTS OF 50 TO 60
MPH...FREQUENT LIGHTNING AND SMALL HAIL.

FOR SUNDAY THROUGH WEDNESDAY THERE WILL BE A SLIGHT
CHANCE FOR ISOLATED SHOWERS AND THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THURSDAY AFTERNOON
AND EVENING.

In the hours before

Special weather statement, Aug 27, 11:12 PM CDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1112 PM CDT THU AUG 27 2009

TXZ193-209-223-280500-
BASTROP-FAYETTE-GONZALES-
1112 PM CDT THU AUG 27 2009

...A STRONG THUNDERSTORM WAS AFFECTING BASTROP COUNTY...

AT 1105 PM CDT...NWS METEOROLOGISTS ARE TRACKING A STRONG
THUNDERSTORM 6 MILES NORTHWEST OF ROSANKY...OR 9 MILES SOUTHWEST OF
BASTROP...MOVING SOUTHEAST AT 15 MPH.

PEOPLE IN NORTHEASTERN GONZALES...SOUTHERN BASTROP AND WESTERN
FAYETTE COUNTIES...INCLUDING THE FOLLOWING LOCATIONS...ROSANKY AND
CISTERN...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
Special weather statement, Aug 28, 12:21 AM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1221 AM CDT FRI AUG 28 2009

TXZ193-194-280600-
BASTROP-LEE-
1221 AM CDT FRI AUG 28 2009

...STRONG THUNDERSTORMS WERE AFFECTING BASTROP AND LEE COUNTIES...

AT 1218 AM CDT...NWS METEOROLOGISTS ARE TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM TANGLEWOOD TO WYLDWOOD...OR ALONG A LINE
EXTENDING FROM 8 MILES NORTH OF LEXINGTON TO 14 MILES WEST OF
BASTROP...MOVING EAST AT 20 MPH.

PEOPLE IN BASTROP AND LEE COUNTIES...INCLUDING THE FOLLOWING
LOCATIONS...WYLDWOOD...CEDAR CREEK...TANGLEWOOD...LEXINGTON...CAMP
SWIFT...FEDOR...BASTROP...CIRCLE D-KC ESTATES AND PAIGE...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.

WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 10:25 PM CDTSevere Thunderstorm WarningEWXCaldwell, DeWitt, Fayette, Gonzales, Guadalupe, Lavaca50 min

Nearby

Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.